How to deal with Botulinum toxin resistance in patients?
The use of Botulinum toxin by the medical community has been progressively increasing since its discovery due to the realisation of its extensive applications in both medicine and aesthetics. During the past 10 years, the
The use of Botulinum toxin by the medical community has been progressively increasing since its discovery due to the realisation of its extensive applications in both medicine and aesthetics. During the past 10 years, the results achievable with Botulinum Toxin type A in facial rejuvenation has expanded exponentially, to the extent that now it is rated as THE top non-surgical aesthetic procedure, worldwide.
All types of Botulinum toxin have the ability to generate the immunoglobulin G-neutralizing antibodies as a result of repeated injections, as is the case with all other therapeutic proteins. All types of foreign proteins act as antigens and are capable of inducing a biological immune response. Antibodies that block the pharmacologic effects of the Botulinum toxin are referred to as neutralizing antibodies. The non-neutralizing antibodies do not have any pharmacologic effect, but generate a mass of foreign protein in the body, which can then potentially increase the risk of formation of neutralizing antibodies.
Most of the information obtained during the past 30 years of clinical research is related to the formation of neutralizing antibodies that pertains to Botulinum toxin’s therapeutic use. When the Botulinum toxin type A had been first marketed, the occurrence of neutralization of antibodies formation following the treatment was reduced significantly but not completely removed. Therefore, the original on a Botulinum toxin A formulation was modified to decrease the load of protein in each dose.
There are a number of studies which state that the long-term treatment of Botulinum toxin leads to the development of neutralizing antibodies in patients depending on the conditions which are treated (medical or cosmetic) and the given dose (the higher dose means higher risks of developing antibodies). According to the research literature, the global incidence varies between 0.3%-6%.
In the field of aesthetics, the Botulinum toxin preparation is used in much lower dosages but as repeat injections are required, there is a risk of immunological reactions in patients with the probability of developing neutralizing antibodies resulting in failure of secondary treatments. This has been reported by several research studies.
A case study conducted on five patients reported a failure of secondary Botulinum toxin treatment, and consequently confirmed the presence of positive neutralizing antibodies in the test. Many other studies suggest that there is a positive correlation between higher exposure to the protein and an increase in the likelihood of anti body production, which is also true for the Botulinum toxins.
All these studies highlight the very important fact that the higher doses of Botulinum toxin injected into the body, the increased formation of neutralizing antibodies, which subsequently results in the failure of secondary treatments. Therefore, while injecting Botulinum toxin for the aesthetic purposes, it is probably worth noting that practitioners should not only moderate their dosages but also minimise repeat exposure, including top-ups,which as we know very well can be challenging when it comes to convincing certain patients!
 Göschel H, Wohlfarth K, Frevert J, Dengler R, Bigalke H. Botulinum A toxin therapy: neutralizing and nonneutralizing antibodies – therapeutic consequences. Exp Neurol. 1997;147:96–102.
 Dressler D. Clinical presentation and management of antibody-induced failure of botulinum toxin therapy.MovDisord. 2004;19(Suppl 8):S92–S100.
 Frevert J, Dressler D. Complexing proteins in botulinum toxin type A drugs: a help or a hindrance?Biologics. 2010;4:325–332.
 Aoki KR, Merlino G, Spanoyannis AF, Wheeler LA. BOTOX (botulinum toxin type A) purified neurotoxin complex prepared from the new bulk toxin retains the same preclinical efficacy as the original but with reduced antigenicity. Neurology. 1999;52(Suppl 2):A521–A522.
 Yablon SA, Brashear A, Gordon MF, et al. Formation of neutralizing antibodies in patients receiving botulinum toxin type A for treatment of poststroke spasticity: a pooled-data analysis of three clinical trials.ClinTher. 2007;29:683–690. [PubMed]
- Brin MF, Comella CL, Jankovic J, Lai F, Naumann M, CD-017 BoNTA Study Group Long-term treatment with botulinum toxin type A in cervical dystonia has low immunogenicity by mouse protection assay. MovDisord. 2008;23:1353–1360. [PubMed]
- Schulte-Baukloh H, Bigalke H, Miller K, et al. Botulinum neurotoxin type A in urology: antibodies as a cause of therapy failure. Int J Urol. 2008;15:407–415. [PubMed]
- Mohammadi B, Buhr N, Bigalke H, Krampf K, Dengler R, Kollewe K. A long-term follow-up of botulinum toxin A in cervical dystonia. Neurol Res. 2009;31:463–466. [PubMed]
- Müller K, Mix E, AdibSaberi F, Dressler D, Benecke R. Prevalence of neutralising antibodies in patients treated with botulinum toxin type A for spasticity. J Neural Transm. 2009;116:579–585. [PubMed]
- Naumann M, Carruthers A, Carruthers J, et al. Meta-analysis of neutralizing antibody conversion with onabotulinumtoxinA (BOTOX®) across multiple indications. MovDisord. 2010;25:2211–2218. [PubMed]
- Lee SK. Antibody-induced failure of botulinum toxin type A therapy in a patient with masseteric hypertrophy. Dermatol Surg. 2007;33(1 Spec):S105–S110. [PubMed]
- Dressler D, Wohlfahrt K, Meyer-Rogge E, Wiest L, Bigalke H. Antibody-induced failure of botulinum toxin a therapy in cosmetic indications. Dermatol Surg. 2010;36(Suppl 4):2182–2187. [PubMed]
- Stengel G, Bee EK. Antibody-induced secondary treatment failure in a patient treated with botulinum toxin type A for glabellar frown lines. ClinInterv Aging. 2011;6:281–284. [PMC free article] [PubMed]
 Sebstain T, Hamilton, M., et.al.Neutralizing antibodies to botulinum neurotoxin type A in aesthetic medicine: five case reports. ClinCosmetInvestigDermatol. 2014; 7: 11–17. Published online 2013 Dec 18. Retrieved from http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3872090/#b3-ccid-7-011
Jankovic J, Schwartz K. Response and immunoresistance to botulinum toxin injections. Neurology.1995;45:1743–1746. [PubMed]